New Mexico, 2014

Flash Flooding and Flood in New Mexico, July 28 to 29, 2014

July 28 to 29, 2014 · NWS ABQ · 8 events in 5 counties and zones

An active and persistent pattern maintained a heightened threat for flash flooding across much of the state. An upper level high was centered over portions of northern New Mexico and southern Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An active and persistent pattern maintained a heightened threat for flash flooding across much of the state. An upper level high was centered over portions of northern New Mexico and southern Colorado. A disturbance rotating around the upper high slowly shifted from west central to north central areas throughout the overnight hours. Weak steering flow aloft combined with a very moist airmass in place fueled slow-moving thunderstorms that produced very heavy rainfall and flash flooding. Showers and thunderstorms began developing during the late morning hours on the 28th over the Southwest Mountains, the Lower Rio Grande Valley, the West Central Plateau and the Northern Mountains. Coverage expanded and intensified into the afternoon hours with small, heavy rain-producing cells. Activity slowly began to decrease into the evening hours. However, by 3am, a large swath of light to moderate rain with embedded heavy precipitation had developed across the central highlands. Thunderstorms began training over the area from Santa Rosa eastward to near Newkirk. This swath of precipitation slowly moved eastward throughout the early morning hours finally subsiding by 11am the 29th. Due to ground already saturated from the previous days rainfall, significant flooding occurred across portions of Guadalupe and De Baca counties. In particular, major flash flooding was reported within the Alamogordo Creek drainage. River flooding was also reported along the Pecos River near Puerto de Luna. Radar estimated storm total accumulations ranged from 7 to 13 inches in this area. These torrential rains washed out the supports underneath train tracks near Santa Rosa leaving the track suspended in air. Numerous other reports of flooding including asphalt up-ended and roads closed due to flowing water occurred in east central areas.

Converging outflow boundaries from storms in Western New Mexico created enough rotation to produce small rope like funnel clouds as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 28, 10:49 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 28, 10:49 AM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1149 AM MDT MON JUL 28 2014

.AVIATION...
18Z TAF CYCLE
BRIEF LULL PERIOD AROUND MIDDAY BUT LOOK FOR RAPID EXPANSION IN
SH/TS COVERAGE AS THE AFTERNOON PROGRESSES. AREAS THAT ARE SUNNIER
NOW WILL SEE THIS INITIAL RAPID EXPANSION BUT SH/TS WILL MOVE INTO
OTHER AREAS THE DAY PROGRESSES INTO THE OVERNIGHT. BASED ON
CURRENTLY SATELLITE TRENDS AND MODELING...EXPECT SAF/LVS/GUP TO BE
DIRECTLY IMPACTED BY TS. USING VCTS AT ABQ/AEG/FMN/TCC AND ROW.
WILL UPDATE ACCORDING TO DVLPMENT AND RADAR TRENDS DURING THE NEXT
FEW HOURS. MODELS INDICATE A LONGER DURATION RAIN IMPACT ACROSS
THE NORTHEAST/EAST CENTRAL PLAINS SO CARRYING PREVAILING RAIN AFTER
THE ATMOSPHERE STABILIZES SOMEWHAT TOWARDS LATE EVENING. ALSO
LOOKING AT SOME MVFR CIGS DEVELOPING AFTER THE RAIN ENDS AT MANY
LOCATIONS INCLUDING GUP/SAF/LVS/TCC AND ROW. CANT RULE OUT IFR
CONDITIONS FOR A TIME BUT HARD TO PINT POINT RIGHT NOW. VERY
ACTIVE PERIOD SO EXPECT UPDATES ACCORDINGLY. SOME OF THE CELLS
WILL PRODUCE VIS/CIG RESTRICTIONS DUE TO THE ABUNDANT MOISTURE
FOUND IN THE ATMOSPHERE THE NEXT 12 TO 24 HOURS.

&&

.PREV DISCUSSION...1023 AM MDT MON JUL 28 2014...
.UPDATE...
UPDATED FORECAST TO EXPAND THE FLASH FLOOD WATCH TO INCLUDE ALL OF
OUR WESTERN ZONES. ALSO INCREASED/TWEAKED POPS/QPF FOR TONIGHT
GIVEN THE 12Z NAM AND GFS SOLUTIONS...WHICH HAVE LATCHED ONTO A
SHORTWAVE TROUGH OVER ARIZONA THIS MORNING SWINGING NNE AROUND THE
PERIPHERY OF THE UPPER HIGH THROUGH TOMORROW. THERE IS SOME
POTENTIAL FOR THUNDERSTORM ORGANIZATION LATER THIS EVENING OUT
WEST...WHICH WOULD PROPAGATE NE ACROSS MUCH OF NW NEW MEXICO
OVERNIGHT AND PRODUCE SIGNIFICANT RAINFALL. THIS ALL IN AN
ATMOSPHERE WITH ABOVE NORMAL PWATS FOR LATE JULY. A LATER START IS
EXPECTED TODAY GIVEN THIS MORNING'S CLOUD COVER AND TEMPS STILL IN
THE 60S AND 70S.

11

&&

.PREV DISCUSSION...746 AM MDT MON JUL 28 2014...
.UPDATE...
INCLUDED THE CHUSKA MOUNTAIN ZONE IN PREVIOUSLY ISSUED FLASH FLOOD
WATCH TO HIGHLIGHT THE ASSAYII BURN SCAR WHERE THE THREAT FOR
FLASH FLOODING WILL BE EQUALLY AS HIGH AS OTHER AREAS. THE
PRECIPITABLE WATER VALUE ON THE 12Z KABQ SOUNDING WAS 1.13 INCHES
OR ABOUT 125 PERCENT OF NORMAL. IT IS THE HIGHEST VALUE SINCE JULY
16TH AND IS LIKELY TO CONTINUE TRENDING UPWARD AS THE DAY
PROGRESSES. QUICK CHECK AT THE LATEST HRRR RUN SHOWS THE AREA OF
SHOWERS REACHING THE ABQ METRO BETWEEN 8-9AM. EXTENSIVE CLOUD
COVER AND SHOWERS COULD DELAY STRONG HEATING /UNLIKE YESTERDAY/
FOR CENTRAL AREAS AND WE WILL CLOSELY MONITOR TRENDS. KJ

&&

.PREV DISCUSSION...410 AM MDT MON JUL 28 2014...
.SYNOPSIS...
A VERY ACTIVE MONSOON PATTERN WILL CONTINUE TO IMPACT MUCH OF THE
AREA THROUGH THE END OF THE WEEK. THE MOST WIDESPREAD HEAVY
THUNDERSTORM RAINS IN THE NEAR TERM ARE EXPECTED OVER WESTERN AND
NORTHERN SECTIONS OF THE STATE...WITH ENHANCED COVERAGE OVER THE
GILA REGION AS WELL AS THE NORTHERN MOUNTAINS AND AREAS ALONG AND
JUST EAST OF THE CENTRAL MOUNTAIN CHAIN. YET ANOTHER SOUTHWARD-
MOVING FRONTAL BOUNDARY IS EXPECTED TO BOOST THUNDERSTORM
POTENTIAL INITIALLY ACROSS THE NORTHEAST LATE TUESDAY...THEN MUCH
OF THE AREA WEDNESDAY INTO WEDNESDAY NIGHT. A LITTLE DRIER AIR
SHOULD LIMIT STORM COVERAGE ACROSS THE NORTHWEST THURSDAY AND
FRIDAY. OTHERWISE...AN ACTIVE PATTERN WILL PERSIST INTO THE
WEEKEND.

&&

.DISCUSSION...
INVERTED TROUGH THAT APPROACHED THE REGION FROM THE SOUTHEAST ON
SUNDAY APPEARS TO HAVE MADE THE PIVOT NORTH...AND IS BRINGING A
SIGNIFICANT SURGE OF DEEP LAYERED MOISTURE INTO SC/SW ZONES EARLY
THIS MORNING ON ITS FAVORED EAST FLANK. ORGANIZED BAND OF SHOWERS
AND THUNDERSTORMS STRETCHING FROM NEAR FENCE LAKE/QUEMADO SEWD TO
DUNKEN IS SLOWLY FILLING IN AND LIFTING NORTHWARD TO THE SOUTH OF
A LARGE-SCALE RIDGE AXIS THAT IS LOOSELY ALIGNED FROM NW TO SE
OVER EAST-CENTRAL NM. LARGE MESOSCALE CONVECTIVE COMPLEX SLOWLY
BEGINNING TO WEAKEN OVER THE NORTHEAST PLAINS WITH COLDEST CLOUD
TOPS NOW DISPLACED WELL EAST OF OUR AREA.

AMONG CHALLENGES NEXT 24 HOURS  WILL BE GAUGING HOW QUICKLY AIR
MASS RECOVERY TAKES PLACE ACROSS CENTRAL/NORTHERN AREAS ESPECIALLY
THE NORTHEAST QUARTER...AND HOW MANY WESTERN AND NORTHERN ZONES TO
PLACE UNDER A FLASH FLOOD WATCH. FOCUS LATER TODAY/THIS EVENING WILL
BE ON THE REMNANT CIRCULATION THAT MODELS GENERALLY DRIFT NORTHWARD
NEAR THE NM/AZ BORDER THOUGH LOOKING AT AN EXTENDED WATER VAPOR LOOP
THIS FEATURE MAY BE TRACKING A BIT FARTHER EAST THAN WHAT MODELS
SUGGEST. ADDITIONALLY... LOW LEVEL EAST OR SOUTHEAST BOUNDARY LAYER
FLOW WILL CONTINUE TO FEED RICH LOW LEVEL MOISTURE WESTWARD IN A
BROAD UPSLOPE PATTERN THAT WILL ESPECIALLY FAVOR THE CENTRAL
MOUNTAIN CHAIN AND THE ADJACENT HIGH PLAINS. OVERALL...THE RIDGE
ALOFT SHOULD DEFLATE SLIGHTLY TODAY WITH THE NW-SE RIDGE AXIS
BECOMING MORE N-S ORIENTED OVER EASTERN NEW MEXICO. STEERING FLOW
WILL BE FAR MORE ERRATIC BUT DO NOT SEE AS MUCH OF A WESTERLY
COMPONENT WITH INFLUENCE OF THE UPPER WAVE NEAR THE AZ LINE.

DECIDED TO RE-POST A FLASH FLOOD WATCH FOR THE NORTHEAST...THOUGH
AIR MASS RECOVERY MAY DELAY THINGS THERE TILL LATE. WILL INCLUDE
MOST OF THE BURN SCARS IN THE WATCH AS WELL...AND LET THE DAY
SHIFT REEVALUATE TRENDS WITH POSSIBLE EXPANSION FOR SOME AREAS
ALONG THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGH PLAINS. AREAS
FROM CLINES CORNERS AND ENCINO TO CORONA LOOK PRIMED...AS DOES
THE UPPER GILA AND WC MOUNTAINS.

ANOTHER BACKDOOR COLD FRONT WILL PUSH SOUTHWARD TUE PM INTO WED
PM... RECHARGING MOISTURE AND INSTABILITY FIELDS FOR MID TO LATE
WEEK. T-STORM COVERAGE WILL CONT TO RAMP UP...WITH LATE NIGHT AND
EARLY MORNING ACTIVITY LIKELY. EXTENDED RANGE FORECASTS SUPPORT A
VERY ACTIVE PATTERN...DESPITE A WESTWARD SHIFT OF THE UPPER HIGH
THAT BECOMES CENTERED MORE OVER ARIZONA AND GREAT BASIN.  KJ

&&

.FIRE WEATHER...
FEW SIGNIFICANT CHANGES MADE TO THE GRIDDED FORECAST. WETTING RAINS
TO CONTINUE THROUGH THE WORK WEEK AND INTO THE WEEKEND. BURN SCAR
FLOODING IS POSSIBLE.

UPPER LEVEL RIDGE STILL POSITIONED OVER THE WESTERN STATES AND
CENTERED OVER EAST CENTRAL NEW MEXICO ALLOWING THE MONSOON PLUME TO
NUDGE TO THE EAST OVER EASTERN ARIZONA AND WESTERN NEW MEXICO. FOR
TODAY...ANOTHER ROUND OF WETTING RAIN WILL RESULT IN SOME LOCALLY
HEAVY DOWNPOURS AND SOME RELATIVELY LARGE FOOTPRINTS. FAVORED AREAS
INCLUDING THE WESTERN AND NORTHERN HIGH TERRAIN...THE NORTHEAST
PLAINS AND EAST CENTRAL HIGHLANDS. RH RECOVERIES TO BE GOOD TO
EXCELLENT.

THE RIDGE FLATTENS A BIT ON TUESDAY AS THE CENTER MOVES TO SOUTHERN
NEW MEXICO. AN UPPER LEVEL DISTURBANCE ROTATING AROUND THE HIGH WILL
SHIFT THE FOCUS OF RAIN TO THE NORTHERN HIGH TERRAIN AND NORTHEAST...
THOUGH ALL ZONES WILL SEE CHANCES FOR WETTING RAIN.

NEXT BACK DOOR FRONT IS STILL SCHEDULED FOR WEDNESDAY...AND MODELS
ARE EVEN MORE AGGRESSIVE WITH THIS FRONT AND GRIDS WERE MODIFIED TO
REFLECT THIS. THE CENTRAL MOUNTAINS AND ADJACENT HIGHLANDS LOOK TO
BE FAVORED FOR WETTING RAIN ON WEDNESDAY.

THE UPPER HIGH MOVES WEST OF THE STATE BY THURSDAY AND EXTENDED
MODELS KEEP IT THERE THOUGH THE WEEKEND. STILL...MOIST EAST TO
SOUTHEAST FLOW PERSISTS WITH ANOTHER REINFORCING FRONT ON SATURDAY.
THUS... COOLER THAN NORMAL TEMPERATURES WITH GOOD CHANCES FOR
WETTING RAIN WILL BE THE RULE THROUGH THE WEEKEND.

05

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ501>515-526>532.

&&
Hazardous weather outlook, Jul 28, 4:48 AM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MDT MON JUL 28 2014

NMZ501>540-291200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
548 AM MDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER VERY ACTIVE PERIOD OF THUNDERSTORMS IS EXPECTED TODAY AND
TONIGHT...WITH LOCALLY HEAVY RAINFALL A GOOD BET OWING TO SLOW
CELL MOVEMENT AND COLLIDING OUTFLOW BOUNDARIES. THE MOST
WIDESPREAD HEAVY THUNDERSTORM RAINS WILL OCCUR ACROSS THE WESTERN
AND NORTHERN MOUNTAINS AS WELL AS AREAS ALONG AND JUST EAST OF THE
CENTRAL MOUNTAIN CHAIN. ADDITIONAL HEAVY RAIN WILL LIKELY SPREAD
TO THE NORTHEAST QUARTER OF THE STATE ONCE AGAIN THIS
EVENING...IMPACTING AREAS THAT RECEIVED FLOODING RAINFALL THIS
PAST NIGHT. WHILE THE MAIN THREAT FROM TODAY/S STORMS WILL BE
HEAVY RAIN... A FEW STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
DIME SIZE AND WIND GUSTS BETWEEN 40 AND 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL PERSIST MAINLY DURING THE
AFTERNOON AND NIGHTTIME HOURS OVER NORTHERN AND CENTRAL NEW MEXICO.
SLOW MOVEMENT OF STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WHICH
COULD LEAD TO FLOODING. STORMS MAY ALSO PRODUCE SMALL HAIL...AND
GUSTY WINDS UP TO 50 MPH. THE TUESDAY THROUGH THURSDAY PERIOD
COULD BE ESPECIALLY ACTIVE AS THE AFFECTS OF SURFACE FRONTS AND
WEAK DISTURBANCES ENHANCE STORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

41

In the hours before

Local storm report, Jul 28, 9:14 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1014 AM MDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      13 E GLADSTONE          36.30N 103.74W
07/27/2014                   UNION              NM   CO-OP OBSERVER

&&

EVENT NUMBER ABQ1401128

RJOJOLA

The radar

The Albuquerque radar (KABX), 198 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 heavy rain, 1 funnel cloud, 1 flood. Local standard time, as filed.

Flash Flood, San Juan

When
July 28, 1:00 PM MST to 3:00 PM MST
Where
San Juan County, Navajo Dam to 0.69 mi S of Navajo Dam
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.810, -107.610

Heavy rains washed out 2 roads near Navajo Dam.

Funnel Cloud, McKinley

When
July 28, 5:40 PM MST to 5:50 PM MST
Where
McKinley County, Crownpoint
Reported by
Public
Coordinates
35.690, -108.150

Heavy Rain, Guadalupe

When
July 29, 12:00 AM MST to 6:00 AM MST
Where
Guadalupe County, 16.53 mi SSW of Montoya
Reported by
Public
Coordinates
34.890, -104.200

Owners of a large ranch south southeast of Newkirk reported an incredible 7.05 inches of rainfall from torrential rains overnight.

Heavy Rain, Guadalupe

When
July 29, 12:00 AM MST to 4:00 AM MST
Where
Guadalupe County, Santa Rosa
Reported by
Trained Spotter
Coordinates
34.940, -104.680

Trained spotter reported 3.10 inches of rainfall overnight.

Heavy Rain, Quay

When
July 29, 12:00 AM MST to 8:00 AM MST
Where
Quay County, 1 mi N of House
Reported by
Trained Spotter
Coordinates
34.664, -103.900

One mile north of House reported 4.25 inches of rainfall and minor flooding.

Flash Flood, Guadalupe

When
July 29, 2:00 AM MST to 4:45 AM MST
Where
Guadalupe County, 2 mi SE of Puerto de Luna to 2.09 mi SE of Newkirk
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
34.810, -104.594

Five to 6 feet of water from the Alamogordo Creek drainage over Highway 156. Pavement was stripped. Half a mile of fence line was tore out due to the flooding. A bunkhouse located near the water crossing took on water damage and water filled up the basement. Two water retention ponds were over-topped. Part of the Pacific Railroad tracks were left dangling because the base was washed out from the heavy rains.

Flash Flood, De Baca

When
July 29, 4:00 AM MST to 1:20 PM MST
Where
De Baca County, 16.24 mi NNW of Ft Sumner to 17.49 mi N of Ft Sumner
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.680, -104.367

Water from the Alamogordo Creeek drainage between 3 and 4 feet deep over Highway 84. Around 300 yards wide. Highway shut down by State Police.

Flood, Guadalupe

When
July 29, 3:00 PM MST to 5:00 PM MST
Where
Guadalupe County, Puerto de Luna to 1.09 mi SE of Puerto de Luna
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.830, -104.620

Pecos River at Puerto de Luna reached 11.01 feet at 5pm pm on the 29th. This was just barely over flood stage at this point. Farmers and locals in the area said the areal flooding in parts of the area around the Pecos was worse than the previous flooding from September 2013. The county was expected to assess the damage to minor farming structures along the river when the water receeded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524605, 524606, 525569, 525570, 525571, 524603, 524607, 525567.